Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 10, NWS Dodge City, KS

March 30, 20236 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 30, 2023, 9:04 PM CDT for 6 counties in Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2023, 9:04 PM CDT (02:04 UTC)
Expired
Mar 30, 2023, 11:00 PM CDT
In force
116 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS83 KDDC 310204
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
904 PM CDT Thu Mar 30 2023


KSZ061-062-074-075-084-085-311015-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-230331T0200Z/
/O.NEW.KDDC.FW.W.0010.230331T0204Z-230331T0400Z/
/O.CON.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
904 PM CDT Thu Mar 30 2023 /804 PM MDT Thu Mar 30 2023/

...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061, 062, 074, 075, 084, AND 085...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 9 PM CDT /8 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 11 PM CDT /10 PM MDT/ this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...On Friday West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ063-076-077-086-087-311015-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-230331T0200Z/
/O.CON.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Finney-Haskell-Gray-Seward-Meade-
904 PM CDT Thu Mar 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
063, 076, 077, 086, AND 087...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 063, 076, 077, 086, AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...On Friday West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-044-310315-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-230331T0200Z/
Scott-Lane-
904 PM CDT Thu Mar 30 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043 AND 044...



$$

KSZ045-046-064>066-078>081-088>090-311015-
/O.CON.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Clark-
Comanche-Barber-
904 PM CDT Thu Mar 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
045, 046, 064, 065, 066, 078, 079, 080, 081, 088, 089, AND 090...

* AFFECTED AREA...In Kansas, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire 
  Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
622 
WWUS83 KDDC 310339
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1039 PM CDT Thu Mar 30 2023

KSZ061-062-074-075-084-085-010200-
/O.EXP.KDDC.FW.W.0010.000000T0000Z-230331T0400Z/
/O.CON.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1039 PM CDT Thu Mar 30 2023 /939 PM MDT Thu Mar 30 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 9 PM CDT /8 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...
...RED FLAG WARNING WILL EXPIRE AT 11 PM CDT /10 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061, 062, 074, 075, 084, AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...West to northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-044-010200-
/O.EXA.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Scott-Lane-
1039 PM CDT Thu Mar 30 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043 AND
044...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM CDT Friday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott and 
  Fire Weather Zone 044 Lane.

* WINDS...West to northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ045-046-063>066-076>081-086>090-010200-
/O.CON.KDDC.FW.W.0009.230331T1700Z-230401T0200Z/
Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-Ford-
Edwards-Kiowa-Pratt-Seward-Meade-Clark-Comanche-Barber-
1039 PM CDT Thu Mar 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
045, 046, 064, 065, 066, 078, 079, 080, 081, 088, 089, AND 090...

* AFFECTED AREA...In Kansas, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 081 Pratt, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...West to northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fire could become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 6:31 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 30, 6:31 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Thu Mar 30 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 334 PM CDT Thu Mar 30 2023

A blowing dust warning was issued this afternoon for far western
Kansas for areas west of the dry line. As an upper level
disturbance passes, strong south winds will subside somewhat
tonight and then shift to the west and northwest Friday morning
and increase to 30-35 mph with gusts as high as 50 mph.
Temperatures will be cooler behind the front Friday, with highs
in the 60s west to near 70 at Medicine Lodge. Some blowing dust is
possible as well on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 334 PM CDT Thu Mar 30 2023

A tranquil period is forecast for Saturday and Sunday, with much
lighter winds and pleasant temperatures. Another intense
shortwave trough will amplify across the plains by late Monday
into Tuesday, with a very deep surface low over the central
plains. There is still a lot of uncertainty with the timing, but a
high wind event is possible with this system both ahead and
behind the front. Given the speed of the system, precipitation is
not expected this far west. Temperatures will warm by Sunday and
Monday as south to southwest winds develop, with highs near 80
from Dodge City south.

A slower moving storm system may develop over the southwestern
United States by 7-9 April, which could possibly bring
precipitation (most likely rain) to parts of the plains. But
before then, dry weather is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Mar 30 2023

Strong winds will be the main focus over the next 24 hours.

Sustained winds of 25 to 30 knots at 23z Thursday will gradually
decrease into the 15 to 20 knot range between 02z and 04z Friday.
As the winds decrease a low level jet of around 50 knots will
develop in the 600 to 1200fr AGL level. A dryline located between
Highway 283 and highway 83 at 23z Thursday will move east of
highway 283 between 06z and 08z Friday and west of this dryline
the surface winds will shift from the south to the west but
continue in the 15 to 20 knot range. Stronger winds in the
boundary layer will then mix down to the surface between 14z and
18z Friday resulting in sustained west to northwest winds of 25
to 30 knots being possible during the day on Friday. Blowing dust
will be possible until 02z this evening and again during the day
on Friday. In the Dodge City area there is a chance for a brief
period of 1000 to 2000ft AGl ceilings ahead of eastward moving
dryline this Thursday evening.

&&

.FIRE WEATHER...
Issued at 111 AM CDT Thu Mar 30 2023

Strong west to northwest winds in the wake of a cold front, along
with very low humidity, will lead to critical fire weather
conditions Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  64  29  66 /   0   0   0   0
GCK  39  63  28  66 /   0  10   0   0
EHA  39  65  29  69 /   0   0   0   0
LBL  39  66  27  69 /   0   0   0   0
HYS  42  62  28  64 /  10  10   0   0
P28  53  69  35  65 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043-044-061>063-074>077-084>087.

Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Friday for KSZ045-046-061>066-074>081-084>090.

Blowing Dust Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-062-074-084.

High Wind Warning until 9 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
FIRE WEATHER...Finch
Hazardous weather outlook, Mar 30, 12:07 AM CDT, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1207 AM CDT Thu Mar 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-311200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1207 AM CDT Thu Mar 30 2023 /1107 PM MDT Wed Mar 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect. A High Wind Warning is in effect.
See message for details.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Red Flag Warning is in effect Friday. See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 30, 3:37 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/30/2023  M59 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

RML
Local storm report, Mar 30, 4:46 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/30/2023  M64 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

RML
Local storm report, Mar 30, 5:33 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/30/2023  M62 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

RML
Local storm report, Mar 30, 7:59 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 2 NNW LA CROSSE         38.56N 99.33W
03/30/2023  M59 MPH          RUSH               KS   MESONET

            MESONET STATION FW1214 LA CROSSE.

0401 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/30/2023  M64 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

0421 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
03/30/2023  M53 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

0449 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
03/30/2023  M52 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0523 PM     NON-TSTM WND GST 9 NW WILBURTON          37.14N 101.90W
03/30/2023  M54 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

0535 PM     NON-TSTM WND GST 2 ESE SCOTT CITY        38.47N 100.88W
03/30/2023  M56 MPH          SCOTT              KS   AWOS

            AWOS STATION KTQK SCOTT CITY.

0600 PM     NON-TSTM WND GST 4 WNW OGALLAH           39.00N 99.80W
03/30/2023  M58 MPH          TREGO              KS   MESONET

            MESONET STATION UP852 3.7 W OGALLAH (UPR).

0621 PM     NON-TSTM WND GST 5 WNW ELKHART           37.04N 101.97W
03/30/2023  M51 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

0635 PM     NON-TSTM WND GST ELKHART                 37.00N 101.90W
03/30/2023  M51 MPH          MORTON             KS   AWOS

            AWOS STATION KEHA ELKHART AWOS SITE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:15 AM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens45 hr
Mar 31, 10:59 AM CDTBlowing Dust AdvisoryDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more8 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.